Adrenal Insufficiency Community
Long term prednisone use - how can I avoid secondary adrenal insufficie...
About This Community:

This patient support community is for discussions relating to Adrenal Insufficiency.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Long term prednisone use - how can I avoid secondary adrenal insufficiency

In April 2009 I was given 120 mg IM prednisone for severe allergies and exacerbation of my asthma.  I then was put on 60 mg of prednisone for a week and found that I could not wean off it quickly without rebound symptoms.  Over the last seven months I have been weaning off prednisone, I am currently down to 10 mg/day and experiencing exaggerated symptoms when compared to the small .5 mg decrease every 3 days of my taper.  My symptoms include vision changes, dizziness, some balance problems, labile blood pressure, fatigue, and hyperglycemia. Occaisional vomiting at night - awakened from sleep to throw up!  

When I was between 30-40 mg my symptoms were severe, with profound vision changes (had to use a magnifying glass) increased urination / thirst,  hair loss, moon face, Cushingoid fat deposition, hot flashes and sweating spells and a couple of blood glucose levels over 200.

Currently body temperature has decreased to 97.7 and on 50mg of Januvia/day my blood sugars are running ~135.

When I questioned my doctor he said he was offended by my questions and will not see me.  He feels that I should decrease my dosage by 2 mg/week. Twice he has asked me to quit cold turkey, but I am uncomfortable with that because I never get a call back from his office when I call.  I tried to get help online, but they said I should see my doctor. They told me under no circumstances to stop cold turkey as that could cause death. My now ex-doctor refuses to refer me to an endocrinologist and will not let me see his nurse practitioner .  He told me that he highly doubts that my body can tell the difference between 2mg and 1 mg of prednisone.  My body definitely can tell the difference and his sarcasm is unwelcome.  I need help!

What should I do?  Where should I go to find a new doctor?  How should I manage these symptoms?

ADDITIONAL INFO:
initially put on prednisone for allergic asthma - swollen neck, restricted airway, eosinophils at 960. Eosinophils remain at 1 while I am on prednisone, neutrophils have increased, last white count was still elevated due to neutrophil increase.  I have had an untreated pharyngitis for the last three weeks with loss of voice.  Now coughing up yellow clumps of mucous.  Stilll no fever - actually body temperature is getting lower.
  
Related Discussions
5 Comments Post a Comment
Blank
657231_tn?1390151580
Prednisone is long acting. So when you take a dose, it stacks dose on dose - so it really can be more than it seems.

However, that low of dose now is down where your adrenals *should* be working. Under 5mg is where the adrenals kinda have to kick in - but as you have the symptoms of AI, it sounds like they did not.

In any event, you need to get off the pred, and on to HC which will help your body not be damaged and you can manage better. You do need to see an endo.

Can your new GP or someone else help you?
Blank
Avatar_f_tn
Hi -- I'm sorry you are having so many problems.  I can relate totally to what you are going through.  I, too, have severe asthma (as well as lupus and severe arthritis) that has too many times to count put me on high doses of prednisone - at one point I was on 120 mg/day for over a year.  I would have severe problems whenever my doctor and I tried to lessen my dose by even 10 mg.  In fact, they ended up having to put me in the ICU at the hospital and wean me down VERY slowly through IV steroids.  The symptoms you are experiencing I believe totally are related to the prednisone and its side effects.  Some of them are secondary side effects, i.e., increased blood glucose will cause increased thirst and urination, as well as vision changes.  Everything I know about prednisone is that at about 5mg IS where your own adrenals SHOULD kick in and take over, however, I think we both know that what they SHOULD do and what they actually do are two very different things.  In my case, I honestly feel (and my doctor agrees) that long term use of prednisone has done irreversable damage to my adrenals and other parts of my body.  My metabolism is totally shot, my moon face, although slightly improved, is still there - even without being on prednisone (except for short term treatments of bronchitis/asthma flare) for the past year and a half.  
Your nighttime vomiting could be a result of reflux - which will definitely be worse on prednisone.  Raising the head of your bed or using extra pillows may help this a little.  It also is very likely that the yellow mucous that you are coughing up is because of an infection.  Prednisone definitely reduces your ability to fight infections and it is not uncommon while on prednisone to get an infection and have a lower body temperature.  I definitely urge you to go to a doctor and get an antibiotic for this.
I agree you definitely need to see an endocrine doctor - not only to get the proper weaning dose/instructions/assistance, but also to address the hyperglycemia from the prednisone.  Long term high glucose levels can cause their own set of serious problems.  I had to be on insulin for a time while I was on the prednisone, but fortunately, as I got weaned down from the prednisone, my sugar levels also went down and I no longer needed the insulin.
As I've read in another forum on this site, prednisone is definitely the medication that we love to hate and hate to love.  It's a great medication for many problems, but the side effects are absolutely HORRIFIC!!!
I wish you all the luck in the world with getting off the prednisone and if there is any other information I may be able to provide, please let me know.
Blank
Avatar_f_tn
Hello,

Your Dr. is terrible and I would get a new one, and if in the US report him/her to the American Medical Association.

I have Addisions and take 25 mg Hydro Cortisone/day.  Prednisone is 6 x stronger than HC.  The normal body replacement for HC is not > 30-35 mg cortisone/day.  If you have been on as much prednisone as you state above for such a long period of time, your adrenals are probably not working now.  It isn't clear if the suppression continues forever, but it does take quite some time to wind down.  Prednisone is a synthetic where HC is very close to the natural replacement dose.  If you wind down to fast from the prednisone, you may get an adrenal crisis.  I have had many of them and they are painful and dangerous.  You will get flu-like (hangover) symptoms that will persist.  Sick to the stomach, diarrhoea, vomiting, low blood sugar, low blood pressure, and extreme fatigue are common.  When I get an adrenal crisis the result is about 6 x worse feeling than a normal flu, and I can't move I am so weak.

You need to find a good endo who can wean you down.  If you were on such a high dose of Cortisone, the mineral corticoid affect could cause your sodium levels to elevate way to high.  Minerals should be watched closely, and as you get closer to lower doses I would want to switch to HC.  This would take some special care from an endo.

Sometimes, you can never get all the way off HC and may have to take a maintenance dose for life.  I have to do this along with other steroids because of have primary adrenal insufficiency.

Anyway, get a good Dr. this stuff takes work and persistence.  You will get better!

I wish you the best.

Just a thought, one of the best books I have ever found on steroids, addisions, and other conditions like this is Dr. Jeffries "The Safe Uses of Cortisone".
Blank
Avatar_f_tn
Will my low cortisol levels ever improve after stopping prednisone use of 30 years.  I am now prednisone free for two years but I feel worse than ever.  shouldn't I be feeling better by now?  My doctor has been testing my cortisol levels, each time they are borderline.  Can I still be symptomatic with withdrawal 2 years later.    Will my gland ever get  back to normal and will my cortisol levels ever increase on their own without the help of medication?
Blank
657231_tn?1390151580
How is your doctor testing you - an 8am level or a stim test?

After 30 years on pred, your adrenals are likely in a state of atrophy. If they have shrunk, they may not be able to recover after being suppressed for all those years and you may need a replacement dose.

What type of doctor is testing you?
Blank
Post a Comment
To
MedHelp Health Answers
Recent Activity
168348_tn?1379360675
Blank
ChitChatNine is happy! Comment
Jul 22
Avatar_n_tn
Blank
kmlksl66_ commented on An Insider’s Guide to...
Jul 21
922048_tn?1387946184
Blank
Sherri90049 commented on photo
Jul 16
Top Thyroid Answerers
Avatar_m_tn
Blank
gimel
MI
168348_tn?1379360675
Blank
ChitChatNine
657231_tn?1390151580
Blank
rumpled
Northern, NJ
1139187_tn?1355710247
Blank
Brucergoldberg
dallas, TX
Avatar_f_tn
Blank
UmmYeahOk
Dallas, TX
Avatar_f_tn
Blank
helyanna
Finland
Adrenal Insufficiency Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Thyroid Answerers
Avatar_m_tn
Blank
gimel
MI
168348_tn?1379360675
Blank
ChitChatNine
657231_tn?1390151580
Blank
rumpled
Northern, NJ
1139187_tn?1355710247
Blank
Brucergoldberg
dallas, TX
Avatar_f_tn
Blank
UmmYeahOk
Dallas, TX
Avatar_f_tn
Blank
helyanna
Finland